Colorado, 2011

Damaging Winds in Colorado, June 28, 2011

June 28, 2011 · NWS GLD · 2 events in 1 county or zone

Decaying thunderstorms moved across southern Kit Carson county during the evening. A severe microburst resulted in an 84 mph wind gust at the Kit Carson County airport, which completely destroyed two hangars and damaged several aircraft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$505,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Decaying thunderstorms moved across southern Kit Carson county during the evening. A severe microburst resulted in an 84 mph wind gust at the Kit Carson County airport, which completely destroyed two hangars and damaged several aircraft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 3:45 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 28, 3:45 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT TUE JUN 28 2011

.SHORT TERM... (TONIGHT - FRIDAY)
200 PM MDT TUE JUN 28 2011

LOW LEVEL MOISTURE HAS RETURNED TO THE FORECAST AREA WITH DEW POINTS
GENERALLY IN THE 50S...BY AFTERNOON PEAK HEATING INSTABILITY AXIS
WILL BE LOCATED NEAR THE COLORADO KANSAS STATE LINE WITH UP TO 2000
J/KG FORECAST. SIMILAR TO YESTERDAY...CONVECTION EXPECTED TO
INITIATE ON THE PALMER DIVIDE AIDED BY WEAK SHORTWAVE EVIDENT ON
WATER VAPOR NOW CROSSING NORTHERN COLORADO AND LEE TROUGH AT THE
SURFACE. STORMS WILL MOVE ESE INTO NORTHWEST KANSAS TONIGHT...WITH
BEST CHANCES SOUTH OF THE INTERSTATE. DEEP LAYER SHEAR OF 30-40KTS
COUPLED WITH THE MODEST INSTABILITY WILL RESULT IN A MARGINAL THREAT
OF RELATIVELY HIGH-BASED SUPERCELLS CAPABLE OF PRODUCING DAMAGING
WINDS AND HAIL.

UPPER RIDGE WILL NOSE INTO THE AREA ON WEDNESDAY. MID LEVEL
TEMPERATURES AND MOS GUIDANCE HAVE WARMED A FEW DEGREES AND CAN FIND
NO REASON TO DISAGREE. MOST LOCATIONS WILL SEE HIGH TEMPERATURES
BETWEEN 100-105. CONVECTIVE CHANCES STILL APPEAR TIED TO THE DRY
LINE...ROUGHLY FORECAST TO BE NEAR A YUMA TO LEOTI LINE AT 21Z.
GIVEN INTENSE SURFACE HEATING CAP LIKELY TO BE BROKEN AT THAT TIME
AND AN ISOLATED HIGH-BASED THUNDERSTORM CANNOT BE RULED OUT.
ANYTHING THAT DOES DEVELOP WILL MOVE NORTHEAST INTO A MOIST AND MORE
UNSTABLE ENVIRONMENT...SO KEPT SOME LOW POPS FOR THURSDAY NIGHT.

THE UPPER RIDGE AXIS WILL SHIFT EAST ON THURSDAY...RESULTING IN DEEP
SOUTHWESTERLY FLOW OVER THE HIGH PLAINS. MID/UPPER LEVEL THERMAL
AXIS WILL BE DIRECTLY OVER THE FORECAST AREA. WITH THE BETTER FLOW
ALOFT AND DEEP MIXING...SOME WIND GUSTS OVER 30KTS LIKELY TO MAKE IT
TO THE SURFACE IN THE AFTERNOON. RH VALUES WILL BE AOB 15 PERCENT
GENERALLY SOUTH OF INTERSTATE 70 SO WILL HOIST A FIRE WEATHER WATCH.
SURFACE TROUGH IN NORTHEAST COLORADO WILL BE THE FOCUS FOR ANY
AFTERNOON CONVECTION...WHICH WILL THEN MOVE SOUTHEAST THROUGH THE
FORECAST AREA THURSDAY NIGHT. VERY HIGH BASES WILL LIMIT
PRECIPITATION CHANCES...BUT DOES APPEAR TO BE A GOOD SET UP FOR
POSSIBLE MICROBURSTS.

ASSUMING THE TROUGH/COLD FRONT/COLD POOL MAKES IT ALL THE WAY
THROUGH THE FORECAST AREA THURSDAY NIGHT...FRIDAY WILL SEE EASTERLY
UPSLOPE WINDS. TEMPERATURES WILL BE BACK DOWN TO NEAR NORMAL.
INSTABILITY AXIS WILL DEVELOP OVER THE SOUTHEASTERN HALF ON THE
IMMEDIATE COOL SIDE OF THE BOUNDARY...BUT CIN VALUES ALSO FORECAST
TO BE QUITE ROBUST WITH LINGERING EML AND 700MB TEMPERATURES NEAR
15C. SO THINK THE CONVECTION WILL BE LIMITED TO VICINITY OF THE
BOUNDARY WHERE LIFT WILL BE MAXIMIZED AND MAY BE ENOUGH TO OVERCOME
THE CAP...AND THE BOUNDARY MAY BE VERY CLOSE. LLJ WILL BE STRONGER
IN CENTRAL KANSAS FRIDAY NIGHT...SO ELEVATED CONVECTION MAY JUST
SKIRT THE AREA. ALSO HAVE TO ACCOUNT FOR ANY STORMS COMING OUT OF
COLORADO THAT FORM IN THE UPSLOPE REGIME. ALL IN ALL...NOT
COMFORTABLE GOING DRY AND 20 POPS SEEM APPROPRIATE GIVEN ALL OF THE
UNCERTAINTIES.

.LONG TERM... (SATURDAY - TUESDAY)
200 PM MDT TUE JUN 28 2011

SPRAWLING SUMMERTIME RIDGE WILL BE ACROSS THE SOUTHERN CONUS WITH
SHORTWAVE TROUGHS RIDING UP AND OVER THE RIDGE ACROSS THE NORTHERN
CONUS. PROXIMITY TO THE RIDGE MEANS TEMPERATURES WILL BE ABOVE
NORMAL THE ENTIRE PERIOD. ORIENTATION OF THE RIDGE PLACES THE
FORECAST AREA ON ITS NORTHERN FRINGE...MEANING THERE WILL BE ALMOST
DAILY CHANCES OF CONVECTION TIED TO RIDGE RIDING SHORTWAVES.
RELATIVELY WEAK FLOW ALOFT NOT REALLY SUPPORTIVE FOR ORGANIZED
CONVECTION...BUT AS RIDGE AXIS GRADUALLY SHIFTS TO THE WEST LATE IN
THE PERIOD RESULTING NORTHWEST FLOW MAY BODE FOR BETTER CHANCES FOR
SEVERE STORMS.

024
&&

.AVIATION...
445 PM MDT TUE JUN 28 2011

FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL DURING THE
PERIOD. THUNDERSTORMS WILL MOVE ACROSS THE REGION TONIGHT...WITH THE
BEST CHANCES SOUTH OF KGLD. WILL INCLUDE VCTS FOR KGLD AS A RESULT
AND HAVE A CB GROUP FOR KMCK. WINDS WILL CONTINUE TO BE BREEZY
OVERNIGHT...AND THUNDERSTORM OUTFLOW COULD CAUSE WINDS TO SHIFT
TEMPORARILY. WINDS AT KGLD SHOULD BECOME SOUTHWESTERLY DURING THE
MORNING HOURS...BUT MAY BECOME SOUTHEASTERLY DURING THE AFTERNOON
DEPENDING ON THE MOVEMENT OF THE SURFACE HIGH PRESSURE CENTER.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR KSZ013>016-027>029-041-
     042.

NE...NONE.
CO...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR COZ253-254.

&&
Hazardous weather outlook, Jun 28, 9:33 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT TUE JUN 28 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT TUE JUN 28 2011 /1133 AM CDT TUE JUN 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON OVER EASTERN COLORADO...INCREASING IN COVERAGE AS THEY
SPREAD EAST OVER THE REST OF THE AREA THIS EVENING AND OVERNIGHT
TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL...STRONG
WINDS...AND LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO ALSO
CANNOT BE RULED OUT LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY
NIGHT. WHILE NO WIDESPREAD SEVERE WEATHER EPISODES ARE
EXPECTED...AN ISOLATED STRONG STORM OR TWO CANNOT BE RULED OUT.

VERY HOT CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA ON
WEDNESDAY AND THURSDAY. HIGH TEMPERATURES OVER 100 DEGREES ARE
EXPECTED BOTH DAYS...WITH THE HOTTEST DAY OCCURRING ON THURSDAY
WHEN TEMPERATURES MAY APPROACH RECORD LEVELS OF 105 TO 110.
CRITICAL FIRE WEATHER CONDITIONS MAY ALSO BE MET BOTH DAYS WITH
LOW HUMIDITY AND BREEZY SOUTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 28, 5:27 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT TUE JUN 28 2011

COZ092-290100-
CHEYENNE COUNTY-
627 PM MDT TUE JUN 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AROYA...MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3904 10286 3904 10272 3888 10263 3874 10310
      3887 10317 3891 10317
TIME...MOT...LOC 0027Z 245DEG 23KT 3886 10304

LOCKHART
Special weather statement, Jun 28, 6:11 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT TUE JUN 28 2011

COZ092-290200-
CHEYENNE COUNTY-
711 PM MDT TUE JUN 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIT CARSON...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3888 10229 3864 10233 3872 10287 3890 10284
TIME...MOT...LOC 0111Z 276DEG 17KT 3880 10274

LOCKHART

The radar

The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
June 28, 7:30 PM MST
Where
Kit Carson County, Burlington
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.300, -102.270

Numerous tree limbs and privacy fences in town were downed or damaged.

Thunderstorm Wind, Kit Carson

When
June 28, 7:35 PM MST
Where
Kit Carson County, 4.17 mi S of Burlington
Measured
73 kt (84 mph) measured gust
Property damage
$500,000
Reported by
ASOS
Coordinates
39.240, -102.281

A severe microburst destroyed two airport hangars and damaged several aircraft inside. The only hangars destroyed were those oriented north-south. Another hangar nearby received only minor damage. Peak winds measured were from the west.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318850, 318849.